Alert archive / South Carolina / Special Weather Statements in 2012

Special Weather Statement, NWS Columbia, SC

May 5, 2012Sumter County, South Carolina

NWS Columbia, SC issued this special weather statement at May 5, 2012, 6:43 PM EDT for Sumter County, South Carolina. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2012, 6:43 PM EDT (22:43 UTC)
Expired
May 5, 2012, 7:45 PM EDT
In force
62 min
Issued by
NWS Columbia, SC

County Sumter County, SC

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.7 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2012-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1571 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2012-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1571 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
975 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

035 
WWUS82 KCAE 052243
SPSCAE

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
643 PM EDT SAT MAY 5 2012

SCZ031-052345-
SUMTER-
643 PM EDT SAT MAY 5 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SUMTER COUNTY THROUGH
745 PM EDT...

AT 642 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
STRONG THUNDERSTORM...NEAR WEDGEFIELD...MOVING EAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
THE AREA BETWEEN WEDGEFIELD AND SUMTER. 

THE STORM WILL LIKELY CONTAIN WIND GUSTS NEAR 45 MPH...ALONG
WITH FREQUENT LIGHTNING AND BRIEF HEAVY DOWNPOURS. SMALL HAIL
MAY ALSO OCCUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3377 8039 3384 8061 3404 8060 3401 8025
TIME...MOT...LOC 2242Z 278DEG 16KT 3394 8050

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at May 5, 6:21 PM EDT, 22 minutes earlier.

Area forecast discussion, May 5, 6:21 PM EDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
621 PM EDT SAT MAY 5 2012

.SYNOPSIS...
A COLD FRONT WILL CROSS THE AREA FROM THE NORTH OVERNIGHT INTO
SUNDAY MORNING. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
AHEAD OF THE FRONT. COOL HIGH PRESSURE WILL BUILD IN FOR MONDAY.
ANOTHER FRONT WILL MOVE CROSS THE AREA AROUND MID-WEEK.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
WEAK FRONTAL BOUNDARY CONTINUES TO PUSH INTO THE FORECAST AREA
WITH A FEW SHOWERS AND THUNDERSTORMS OVER THE NORTHERN MIDLANDS.
CONVECTIVE ACTIVITY WILL REMAINS LIMITED AS MID LEVEL MOISTURE IS
LACKING RESULTING IN CONVECTION WHICH DOES DEVELOP RAPIDLY
WEAKENING. EXPECT THIS TREND TO CONTINUE OVER THE NEXT SEVERAL
HOURS WITH THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE
NORTHERN MIDLANDS WHERE MOISTURE IS A BIT BETTER AND OUTFLOWS FROM
THUNDERSTORMS IN EASTERN NC COULD PRODUCE SOME OUTFLOWS AND
INITIATE SOME ACTIVITY.

A BACKDOOR COLD FRONT WILL BE MOVE INTO THE FORECAST AREA TONIGHT.
BEHIND THE FRONT...WINDS SHIFTING NORTHERLY AND COOLER AIR TO
FILTER IN. MOS GUIDANCE CLOSE FOR OVERNIGHT LOWS...SO WENT WITH
CONSENSUS.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY NIGHT/...
A BACKDOOR COLD FRONT WILL BE PUSHING THROUGH THE FORECAST AREA OR
NEAR THE SAVANNAH RIVER ON SUNDAY AS HIGH PRESSURE BUILDS ALONG THE
EAST COAST BENEATH NORTHWESTERLY FLOW ALOFT.  NORTHEASTERLY FLOW
INTO THE REGION WILL HELP STABILIZE THE ATMOSPHERE BEHIND THE
FRONT...BUT WILL NEED TO CARRY CHANCE POPS ALONG AND AHEAD OF THE
FRONT WITH THE BEST CHANCES IN THE CSRA WHERE MAXIMUM HEATING IS
EXPECTED.  GRADIENT IN TEMPERATURES ON SUNDAY FROM AROUND 80
NORTHERN MIDLANDS TO MID 80S CSRA.

HIGH PRESSURE BUILDS INTO THE AREA SUNDAY NIGHT AND MONDAY BRINGING
COOLER TEMPERATURES TO THE REGION. OVERNIGHT LOWS SUNDAY NIGHT
SHOULD FALL INTO THE 50S NORTHERN MIDLANDS AND LOWER 60S
ELSEWHERE.

ATMOSPHERE WILL BE RELATIVELY STABLE ON MONDAY WITH NORTHEASTERLY
FLOW ACROSS THE AREA AND PRECIPITABLE WATER VALUES FALLING BELOW AN
INCH.  WILL CARRY A DRY FORECAST AND MAX TEMPERATURES WILL STRUGGLE
INTO THE LOWER 80S.  THE OLD FRONTAL BOUNDARY WILL BEGIN TO LIFT
BACK NORTH LATE MONDAY NIGHT AND TUESDAY AHEAD OF AN APPROACHING
COLD FRONT.  WILL BRING CHANCES OF RAIN BACK FOR TUESDAY EXPECTING
MAINLY ISOLATED TO SCATTERED CONVECTION AS PRECIPITABLE WATER VALUES
INCREASE AGAIN WELL OVER AN INCH WITH SOME WEAK UPPER SUPPORT AS A
TROUGH MOVES THROUGH THE CENTRAL APPALACHIANS.  TEMPERATURES WILL
ALSO WARM BACK INTO THE LOWER TO MID 80S ON TUESDAY AHEAD OF THE
FRONT AS WINDS TURN BACK MORE SOUTHERLY.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
MEDIUM RANGE MODELS ARE IN REASONABLE AGREEMENT WITH THE OVERALL
WEATHER PATTERN DURING THE EXTENDED PERIODS.  EARLY IN THE PERIOD ON
WEDNESDAY...A SHORTWAVE TROUGH WILL MOVE THROUGH THE GREAT LAKES
REGION INTO THE NORTHEASTERN STATES BY THURSDAY MORNING WHICH WILL
PUSH A COLD FRONT THROUGH THE FORECAST AREA ON WEDNESDAY.  THERE ARE
SOME MINOR TIMING DIFFERENCES AMONG THE GFS/ECMWF BUT WEDNESDAY INTO
WEDNESDAY NIGHT APPEARS TO BE THE BEST CHANCE FOR PRECIPITATION.

WEST TO WEST-NORTHWESTERLY FLOW ALOFT PREVAILS FOR THE REMAINDER OF
THE EXTENDED FORECAST AS HIGH PRESSURE BUILDS IN AT THE SURFACE AND
PROVIDES MAINLY DRY A COOLER WEATHER FOR THURSDAY AND FRIDAY.
TEMPERATURES WILL FALL BACK TO NEAR TO SLIGHTLY BELOW NORMAL WITH
HIGHS AROUND 80 TO LOWER 80S AND LOWS IN THE 50S.

A LITTLE MORE UNCERTAINTY EXISTS FOR SATURDAY AS A WEAKENING UPPER
LOW PRESSURE SYSTEM MOVING ACROSS THE SOUTHERN PLAINS INTO THE LOWER
MISSISSIPPI VALLEY WILL APPROACH THE AREA AND BRING INCREASED
CHANCES FOR RAIN TO THE REGION.

&&

.AVIATION /22Z SATURDAY THROUGH THURSDAY/...
EXPECT MAINLY VFR CONDITIONS DURING THE TAF PERIOD. A DIFFUSE
BACKDOOR COLD FRONT WILL SINK SOUTHWARD AND BE IN THE FORECAST
AREA DURING MUCH OF THE PERIOD. THIS FEATURE MAY SUPPORT THUNDERSTORMS
BUT WITH LIMITED MOISTURE EXPECT LITTLE THUNDERSTORM COVERAGE.
THE CHANCE APPEARS TOO LOW TO INCLUDE IN THE TERMINAL FORECASTS AT
THIS TIME. CONVERGENCE ASSOCIATED WITH THE FRONT AND DIURNAL
COOLING MAY RESULT IN STRATUS AND FOG DURING THE EARLY MORNING
HOURS SUNDAY. HOWEVER...THE MODELS MAINTAIN SOME MIXING WITH CONTINUED
LIMITED MOISTURE. EXPECT MAINLY VFR CONDITIONS WILL CONTINUE AND THIS IS
SUPPORTED BY MOST OF THE MAV AND MET MOS PLUS THE SREF GUIDANCE.

EXTENDED AVIATION OUTLOOK...A COLD FRONT MAY HELP SUPPORT ORGANIZED
THUNDERSTORMS WITH WIDESPREAD RESTRICTIONS TUESDAY AND WEDNESDAY.

&&

.EQUIPMENT...
THE NATIONAL WEATHER SERVICE DOPPLER RADAR IN COLUMBIA SC WILL BE
OUT OF SERVICE THIS WEEK TO UPGRADE TO DUAL POLARIZATION TECHNOLOGY.
PLEASE REFER TO NEIGHBORING RADARS FOR COVERAGE.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, May 5, 4:07 AM EDT, 14 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
407 AM EDT SAT MAY 5 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-060815-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
407 AM EDT SAT MAY 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING WITH A FEW
POSSIBLY SEVERE. DAMAGING WINDS IS THE MAIN THREAT. LARGE HAIL IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TODAY.

In the hours before

Special weather statement, May 5, 6:43 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
643 PM EDT SAT MAY 5 2012

SCZ031-052345-
SUMTER-
643 PM EDT SAT MAY 5 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SUMTER COUNTY THROUGH
745 PM EDT...

AT 642 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR WEDGEFIELD...MOVING EAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
THE AREA BETWEEN WEDGEFIELD AND SUMTER.

THE STORM WILL LIKELY CONTAIN WIND GUSTS NEAR 45 MPH...ALONG
WITH FREQUENT LIGHTNING AND BRIEF HEAVY DOWNPOURS. SMALL HAIL
MAY ALSO OCCUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3377 8039 3384 8061 3404 8060 3401 8025
TIME...MOT...LOC 2242Z 278DEG 16KT 3394 8050

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 8:25 PM EDTSevere Thunderstorm WarningCAEBamberg, Orangeburg50 min
May 4, 9:11 PM EDTSevere Thunderstorm WarningCAEClarendon, Orangeburg49 min

Nearby

Special Weather Statements in South Carolina, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.